Side effects of blood-pressure meds mimic celiac disease

By Jason Clevenger

Summary: A report released by physicians at the Mayo Clinic in Rochester, Minn., describes how patients taking a popular blood pressure medication developed symptoms consistent with celiac disease.

The patients were taking olmesartan, a popular blood pressure medication also known as Benicar. They exhibited gastrointestinal symptoms including chronic diarrhea, weight loss and villous atrophy as examined through duodenal biopsy. Unlike most celiac disease patients, however, no tissue transglutaminase antibodies were found, and a gluten-free diet did not improve symptoms. The patients eventually regained normal gastrointestinal function after discontinuing olmesartan.

Conclusion: Physicians should be aware that medications are also a potential cause of a condition that mimics celiac disease. The patients in this group were generally older and had tolerated the olmesartan for some time. These factors may confuse diagnosis of celiac disease in high-risk groups such as the elderly. Based on this report, additional research is likely to occur on what is presently understood to be a highly uncommon side effect of blood pressure medications.


[1] “Severe Spruelike Enteropathy Associated With Olmesartan”, A. Rubio-Tapia, M.L. Herman, J.F. Ludvigsson, D.G. Kelly, T.F. Mangan, T.T. Wu, J.A. Murray, Mayo Clinic Proceedings, June 2012, epub ahead of print.